Toxic epidermal necrolysis: a severe cutaneous adverse drug reaction

K. N. Chidananda, K. Jagadeesh

Abstract


Toxic epidermal necrolysis (TEN) is a rare but serious is a rare but potentially life-threatening condition. It is primarily a cutaneous reaction to various precipitating agents, characterized by wide spread erythema and detachment of the epidermis from the dermis. Among the various cutaneous adverse drug reactions, TEN occupy a primary place in terms of mortality. In TEN large sheets of skin are lost from the body surface, thereby decreasing the protecting function of the skin, which results in complications. Usually, TEN is self-limited in absence of complications. If complicated by sepsis, there will be increased chances of mortality. The main treatment would be cessation of the causative drug and early admission of the patient for supportive care and minimizing the occurrence of complications. The present articles reviews the etiology, pathophysiology, differential diagnosis and treatment protocol, with a case of TEN occurrence in a child of 4 years age after consuming phenytoin syrup for febrile convulsions.


Keywords


Toxic epidermal necrolysis, Cutaneous adverse drug reaction, Phenytoin, Febrile, Convulsions

Full Text:

PDF

References


Cabral L, Riobom F, Diogo C, Teles L, Cruzeiro C. Topical epidermal necrolysis- Lyell’s syndrome. Ann Burns Fire Disaster. 2004;17(2):1-26.

Qadir SN, Raza N, Qadir F. Drug induced toxic epidermal necrolysis: two case reports. Cases J. 2009;2:7765.

Piérard GE, Hermanns-Lê T, Paquet P, Rousseau AF, Delvenne P, Piérard-Franchimont C. Toxic epidermal necrolysis and graft-versus-host reaction: revisiting a puzzling similarity. ISRN Dermatol. 2013;2013:651590.

Abood GJ, Nickoloff BJ, Gamelli RL. Treatment strategies in toxic epidermal necrolysis syndrome: where are we at? J Burn Care Res. 2008;29(1):269-76.

Tyagi S, Kumar S, Kumar A, Singla M, Singh A. Stevens-Johnson syndrome-A life threatening skin disorder: A review. J Chem Pharm Res. 2010;2(2):618-26.

Kaur S, Rajagopaln S, Shafiq N, Dogra S, Pandhi P, Malhotra S. A case of drug induced toxic epidermal necrolysis: pharmacovigilance in action and lessons to learn. J Postgrad Med Educ Res. 2012;46(1):40-2.

Spies M, Sanford AP, Aili Low JF, Wolf SE, Herndon DN. Treatment of extensive toxic epidermal necrolysis in children. Pediatrics. 2001;108(5):1162-8.

Abe R, Shimizu T, Shibaki A, Nakamura H, Watanabe H, Shimizu H. Toxic epidermal necrolysis and Stevens-Johnson syndrome are induced by soluble Fas ligand. Am J Pathol. 2003;162(5):1515-20.

Halebian PH, Shires GT. Burn unit treatment of acute, severe exfoliating disorders. Annu Rev Med. 1989;40:137-47.

McIvor RA, Zaidi J, Peters WJ, Hyland RH. Acute and chronic respiratory complications of toxic epidermal necrolysis. J Burn Care Rehabil. 1996;17(3):237-40.

Zweiban B, Cohen H, Chandrasoma P. Gastrointestinal involvement complicating Stevens-Johnson syndrome. Gastroenterology. 1986;91(2):469-74.

Goens J, Song M, Fondu P, Blum D, Achten G. Haematological disturbances and immune mechanisms in toxic epidermal necrolysis. Br J Dermatol. 1986;114(2):255-9.

Lehloenya R. Management of Stevens-Johnson syndrome and toxic epidermal necrolysis. Curr Aller Clin Immunol. 2007;20(3):124-8.